Texas, 2021High Wind in Texas, May 8, 2021
May 8, 2021 · NWS MAF · 2 events in 2 counties and zones
The upper level jet stream dropped southeast out of the Pacific Northwest and across the South Plains. Strong winds associated with the jet mixed into the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level jet stream dropped southeast out of the Pacific Northwest and across the South Plains. Strong winds associated with the jet mixed into the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 5:39 AM CST, 5 hours 12 minutes earlier.
Area forecast discussion, May 8, 5:39 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 AM CDT Sat May 8 2021
.DISCUSSION...
Please see the 12Z aviation discussion below.
&&
.AVIATION...
VFR will prevail through the forecast period. Southerly winds
will veer around to the WSW this morning and become gusty at
most terminals by 14Z-15Z. Expect speeds to increase to 20-30 kts
w/higher gusts through the afternoon. Severe turbulence near the
Guadalupe Mountains will pose a hazard for low flying, small
aircraft. Isold TSRA could develop late in the afternoon, but
should remain E of all TAF sites.
&&
.PREV DISCUSSION... /issued 355 AM CDT Sat May 8 2021/
DISCUSSION...
Upper ridge extending from Mexico up across TX and through the
Central Plains to Canada this morning will give way to a trough
extending from MT down through AZ. This trough swill swing across
NM and W TX later today. After it passes a flat ridge will extend
from CA to the East Coast. A secondary trough will rotate through
the Great Basin Sunday and Monday crossing the Rockies Tuesday with
a trailing trough following it Wednesday. High pressure returns
behind that and continues through next Saturday.
Today will be warm and windy with a leeside low over Eastern CO with
a trough extending down across the area. West of the trough will
have a gusty W wind... ahead of it will have a brisk S wind. A High
Wind Warning remains in effect for the Guadalupe and Delaware
Mountains this afternoon. Will go ahead and include a Wind Advisory
for the surrounding plains and Davis Mtns.
Highs today will climb into the 90s nearly areawide... may reach 100
degrees in Pecos and Presidio... and push 107 or so at Rio Grande
Village. As the low slides southeast a cold front will move down
into the CWA by 12z Sunday. The front is expected to hang up during
the day Sunday and then push westward overnight. On Monday the
front may retreat a bit before pushing west again Monday night only
to do the same thing on Tuesday. This bisecting of the area by the
front will result in cooler temperatures across the NE and warmer
ahead of it. Its not till Wednesday that the front actual reaches
or passes the mountains with an E wind in its wake. S wind and
warmer temps return Thursday with readings increasing Friday.
As far as rain chances its not looking good for storms today even
with strong surface heating and a dryline over the east. On Monday
night have a slight chance of showers and storms east with better
rain chances Tuesday and Wednesday.
FIRE WEATHER...
Critical to locally extreme fire wx conditions are expected to
materialize across western portions of the region this afternoon.
The strongest corridor of 20 ft winds still looks to be from the
Guadalupe Mtns thru SE New Mexico. Most of the forecast area will
see RHs plummet into the single digits this afternoon w/some
locations in SE New Mexico decreasing as low as 4-5%. The Fire
Weather Watch will now be upgraded to a Red Flag Warning for all
zones except Lea County which recorded an additional 0.60"+ of
rainfall across northern portions of the county last night. Other
locations in the warned area did receive significant rainfall last
week and has seen a recent greenup in finer fuels. However, ERC
values have rebounded back to near the 50th percentile across SE New
Mexico based on latest observations. These ERCs coupled with RFTIs
in the 7 to 8 range suggests that an RFW is still warranted. A more
conditional fire wx threat is possible in the Davis Mtns and Lower
Trans Pecos this afternoon depending on whether storms initiate
along the dryline. If a storm does develop, dry lightning and gusty
outflow winds will be the main concerns. Fire weather conditions
will wane Sunday as a cold front moves into the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 93 62 86 56 / 0 0 0 0
Carlsbad 94 58 90 55 / 0 0 0 0
Dryden 97 65 99 66 / 10 10 0 0
Fort Stockton 99 62 93 59 / 10 0 0 0
Guadalupe Pass 85 57 83 56 / 0 0 0 0
Hobbs 92 55 85 51 / 0 0 0 0
Marfa 88 50 86 45 / 0 0 0 0
Midland Intl Airport 95 60 88 56 / 0 0 0 0
Odessa 94 60 89 56 / 0 0 0 0
Wink 99 59 92 56 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Chaves Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory from 11 AM this morning to 7 PM MDT this evening
for Eddy County Plains.
High Wind Warning from 11 AM this morning to 7 PM MDT this
evening for Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Eastern Culberson County-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Van Horn and Highway 54 Corridor.
Wind Advisory from noon today to 8 PM CDT this evening for Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Van Horn and Highway 54 Corridor.
High Wind Warning from 11 AM this morning to 7 PM MDT this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&
24Hazardous weather outlook, May 8, 4:41 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
541 AM CDT Sat May 8 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
541 AM CDT Sat May 8 2021 /441 AM MDT Sat May 8 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Isolated strong to marginally severe thunderstorms will be possible
this afternoon across the far eastern Permian Basin and Lower Trans
Pecos. Main threats include large hail and damaging winds.
Critical to locally extreme fire weather conditions will materialize
this afternoon across the Guadalupe Mountains, Sacramento Foothills,
and adjacent plains. A Red Flag Warning is in effect for these
areas.
Strong winds are expected in the Guadalupe and Delaware Mountains
where a High Wind Warning is in effect. Very windy conditions will
extend into the adjacent plains and Davis Mountains where a Wind
Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated to near critical fire weather conditions will exist across
the far western areas Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- May 8, 10:51 AM CST to 5:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- May 8, 4:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 8, 2021$661,000 · 1.75 in hail · 9 events
- Hail in Kansas, May 8, 2021$275,000 · 2 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 202127 events
- Flood and Hail in Kansas, May 8 to 9, 2021$2,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 8, 20211.25 in hail · 16 events
- Lightning Strike in Iowa, May 8, 2021$20,000 · 1 event
- Damaging Winds in Missouri, May 8, 2021$15,000 · 61 kt wind · 5 events
- Hail and High Wind in Kansas, May 8, 20211.75 in hail · 8 events
- Damaging Winds in Colorado, May 8, 202161 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 20213 events
- Damaging Winds in Colorado, May 8, 202156 kt wind · 3 events
- Frost and Freeze in Oregon, May 8, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953731, 953730.